MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; GRASPING RETRACTOR

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; GRASPING RETRACTOR
Model Number 420278-09
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/31/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the grasping retractor instrument involved with this complaint and completed the device evaluation.Failure analysis (fa) confirmed and replicated the reported complaint.Fa found the pitch cable broken at the distal end through a visual inspection of the instrument.The broken cable segment that contains the crimp was missing from the clevis and was not returned with the instrument.The housing was removed from the back end and no damage was found to the pitch clamping pulley or cables.Pitch cable breakage occurs when the tensile load exceeds the ultimate strength of the material.The pitch cable construction is designed to optimize load and fatigue (cycling) characteristics.Variation in customer use conditions, procedure type, patient anatomy, product handling, instrument tip lengths, grip torque, and manufacturing tolerances are a few variables which can influence pitch cable failure.Additional observations(s) not reported by site: the instrument was found to have a derailed pitch cable at the distal end.The cable segment that contains the crimp remained installed in the clevis.The root cause for this failure is attributed to a component failure.A review of the site's complaint history does not show any additional complaints related to this product or event.A review of the instrument log for the product associated with this event shows that the grasping retractor was last used on (b)(6) 2021 on system (b)(4).The instrument has maximum 10 uses.There are 4 more uses remaining on the instrument.No image or video clip for the reported event was submitted for review.A review of the site's system logs for the reported procedure date was conducted.Investigation revealed there were no related system errors to have occurred during the surgical procedure that would have likely caused or contributed to the reported complaint.Based on the additional information obtained from failure analysis investigations, this complaint is being reported due to the following conclusion: this instrument is designed with two pitch cables, each with a crimp at the distal end.If a pitch cable breaks at the distal end, a cable segment and/or the crimp could fall into the patient.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.
 
Event or Problem Description
It was reported that during a da vinci-assisted low anterior resection surgical procedure, the grasping retractor instrument had broken cables at the tip.There was no report of a fragment falling inside the patient due to this event.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) made multiple follow-up attempts to obtain additional information.However, no further details have been received as of the date of this report.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
GRASPING RETRACTOR
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
MDR Report Key12229660
Report Number2955842-2021-10865
Device Sequence Number1480722
Product Code NAY
UDI-Device Identifier00886874111772
UDI-Public(01)00886874111772(10)N10190902
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 07/01/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420278-09
Device Catalogue Number420278
Device Lot NumberN10190902 237
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/29/2021
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/01/2021
Initial Report FDA Received Date07/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1